RSS
TwitterFacebook

ADHD Drug Side Effects Linked to Sudden Cardiac Death in Healthy Children

  • Written by: AboutLawsuits
  • 8 Comments

An ongoing FDA investigation of the side effects of Ritalin and other ADHD medications is raising concerns that the drugs may be linked to sudden, fatal heart problems in children.

In a statement issued on June 15, the FDA warns that a very limited study of the rate of death among children using stimulants to treat Attention-Deficit/Hyperactivity Disorder (ADHD) found that there may be an association with sudden death due to heart problems in healthy children. However, the FDA cautioned that parents should not stop their child’s medication based on the study.

The FDA noted that the study, which was funded by the National Institute of Mental Health and the FDA, had several limitations which make the data inconclusive. A larger, more focused, study is being funded by the FDA to specifically investigate if there is truly a link between heart problems and ADHD drugs like Ritalin, Concerta, Cylert and Dexedrine.

The study, which was published Monday in the American Journal of Psychiatry compared the use of ADHD drugs in 564 healthy children who died suddenly, most likely due to sudden cardiac problems, to the use of the drugs among 564 children who died in automobile accidents.

Although there was a low frequency of stimulant use reported in both the study group and the control group, the study found that 10 children who died from problems like sudden cardiac disturbance were taking the drugs, compared with only two who died in a motor vehicle accident.

ADHD medications are used by nearly 3.3 million American children under the age of 20. Some estimates have placed usage of ADHD drugs as high as 10% among 10 year old American boys, and many experts believe that the drugs are often prescribed to individuals for whom the benefits do not outweigh the risks associated with the medications.

For years, healthcare professionals have warned of a link between stimulant drugs meant to treat ADHD, such as Concerta, Adderal XR, and Ritalin, and heart problems like cardiac arrest.

In 2007, mounting evidence led the FDA to require more stringent warning labels on the medications, highlighting the possible link between ADHD drugs and increased blood pressure, rapid heart rate, and risk of sudden death for those with cardiovascular problems. However, the new study raises concerns about a potential risk for children who were considered healthy.

The FDA advises parents not to take their children off the medications at this time, but to discuss any concerns with their child’s doctor.

There were several problems with the study’s methodology that could have skewed the findings, FDA said. First, the deaths occurred between 1985 and 1996, but the data on their medication was collected from 1997 to January 2008, leading to potential errors due to the time lag. Additionally, the FDA points out that the differences in the circumstances of the deaths may have accounted for differences in the family’s recall of what medications were being used, with a sudden unexplained death of a child being more likely to trigger an inquiry into the cause of death than a fatality suffered in an automobile accident.

These and other questions about the study have led the FDA and the Agency for Healthcare Research and Quality (AHRQ) to sponsor a large epidemiological study. The FDA estimates that data collection for the new study will be available later this year.

Tags: , , , , , ,

8 comments

  1. Diana Reply

    My five yr old son has been on ritalin for the last year with the exception of the last two months. We have recently changed to a different medication. My son is having to wear a heart monitor as we speak, his heart rate began to rise a few months before we stopped using ritalin and now it is worse they are monitoring him to see if he has SVT (superaventricular Tachycardia).

  2. Nancy Reply

    Is anyone looking into the liver damage caused by Concerta? My son just turned 11 and was on Concerta for over 3 years. His problems started almost immediately, including vicious tummy aches, shortness of breath, pain in his chest, trouble breathing. Then when the big symptoms started it was, constant extremes in bowel movements, often with bloody stools, symptoms of a stomach ulcer, weight GAIN (not loss, due to liver not functioning properly)), severe abdominal pain and extreme exhaustion. At first no one thought to test his liver, he’s a young boy. After running tests upon tests my son is now diagnosed with liver damage, was taken off the Concerta and it’s all about regenerating his liver, which is in the shape of a 70 year old man’s, full of fat and scarred tissue!!!! I want someone to pay for the pain they have caused and are still causing my son!! I WANT A CLASS ACTION SUIT AGAINST CONCERTA FOR LIVER DAMAGE!!! Does anyone know who I contact?

  3. Brandon Reply

    I was on Ritalin for ten years from 2nd grade to !0th grade… I am 32 years old i had my first heart attack at the age of 22 The doctor express how uncommon it is to see someone my age experiencing such an attack.. soon after i started taking Ritalin i suffered from debilitating Migraines and noise bleed that would last for hours …. If this is all a side-effect from the drug someone should be held accountable….

  4. Ed Reply

    My son was taking concerta for ten years. He died in October 2007. Autopsy report stated he died form concerta.

  5. Ed Reply

    My son was just 13. He died . Autopsy report said concerta killed him.

  6. Julianne Reply

    I am 47 and have been taking Concerta for years for ADD and last month i had severe pain for a month, steady seeing doctors, and found out that I had ulcerative colitis. I found out yesterday that one of the severe side affects of taking concerta was ulcerative colitis. I was shocked! Since yesterday I have been trying to contact a lawyer about this, for a class action suit-i then found out that some lawyers have already had class action suits against concerta for ulcerative colitis! but the ones i spoke with weren’t doing concerta anymore-do you know who does?

  7. Tami Reply

    My son took Ritalin for 4 years as a boy. At the age of ~13 he told me that he did not want to take the medication any longer because “it makes my heart beep”. We consulted the MD and took him off. Behavior modification and counseling helped to address and manage my son’s behavior issues in the mainstream classroom.

    At the age of 20 my son died suddenly in his room without a known cause or any warning. The cause of death was later determined to be “sudden arrhythmia death syndrome” or SADS. I am seeking to understand if there was a long term cardiac risk associated with Ritalin.

  8. Gambit Reply

    Hi Julianne,

    I took concerta from age 13 to 20. I got deathly ill out of nowhere at age 23 and my doctor claims I don’t have ulcerative colitis, but I need to take UC medication. I’d like to discuss this with you further. I’m definitely a victim of what I feel was a unclaimed side-effect due to concerta as well.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.